Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 20, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 20, 2012, 7:16 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2012, 7:16 PM EDT (23:16 UTC)
- Expired
- Mar 20, 2012, 8:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 7:34 PM EDT | HAIL 1 | 3 Nnw Midway, NC | QUARTER SIZED HAIL REPORTED AT THE WALMART OFF OF HIGHWAY 150 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
662
WUUS52 KRAH 202316
SVRRAH
NCC057-067-081-210000-
/O.NEW.KRAH.SV.W.0020.120320T2316Z-120321T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
716 PM EDT TUE MAR 20 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
FORSYTH COUNTY IN CENTRAL NORTH CAROLINA
GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 800 PM EDT
* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER KERNERSVILLE...OR 7 MILES SOUTH OF BELEWS
CREEK...MOVING NORTHEAST AT 5 MPH. QUARTER SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BELEWS CREEK...STOKESDALE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3613 8046 3626 8023 3624 7954 3591 7955
3592 8004 3583 8005 3583 8042 3585 8042
3585 8039 3588 8042 3589 8041 3589 8037
3593 8038 3596 8038 3599 8043 3601 8042
3606 8047
TIME...MOT...LOC 2316Z 204DEG 2KT 3616 8008
$$
VINCENT4 follow-up statements
717
WWUS52 KRAH 202323
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT TUE MAR 20 2012
NCC057-067-081-210000-
/O.CON.KRAH.SV.W.0020.000000T0000Z-120321T0000Z/
DAVIDSON NC-FORSYTH NC-GUILFORD NC-
723 PM EDT TUE MAR 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR GUILFORD...FORSYTH AND NORTHERN DAVIDSON COUNTIES...
AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
COLFAX...OR 7 MILES SOUTH OF BELEWS CREEK...MOVING EAST AT 5 MPH
INTO NORTHWEST GUILFORD COUNTY.
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING ACROSS
SOUTHERN FORSYTH AND NORTHERN DAVIDSON COUNTIES.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF STRONG TO SEVERE THUNDERSTORMS
INCLUDE...STOKESDALE...SUMMERFIELD...CLEMMONS...AND MIDWAY.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL...WHICH WILL FLOOD LOW
LYING AREAS SUCH AS DITCHES...UNDERPASSES AND OTHER AREAS OF POOR
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3613 8046 3626 8023 3624 7954 3591 7955
3592 8004 3583 8005 3583 8042 3585 8042
3585 8039 3588 8042 3589 8041 3589 8037
3593 8038 3596 8038 3599 8043 3601 8042
3606 8047
TIME...MOT...LOC 2319Z 281DEG 5KT 3615 8004
$$
VINCENT387
WWUS52 KRAH 202332
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT TUE MAR 20 2012
NCC057-067-081-210000-
/O.CON.KRAH.SV.W.0020.000000T0000Z-120321T0000Z/
DAVIDSON NC-FORSYTH NC-GUILFORD NC-
732 PM EDT TUE MAR 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR GUILFORD...FORSYTH AND NORTHERN DAVIDSON COUNTIES...
AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
MIDWAY...OR 8 MILES SOUTH OF WINSTON-SALEM...MOVING SOUTHEAST AT 5
MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WELCOME...ARCADIA...
AND OTHER AREAS IN NORTHERN DAVIDSON COUNTY.
A SEPARATE SEVERE THUNDERSTORM WAS LOCATED NEAR COLFAX IN WESTERN
GUILFORD COUNTY...MOVING EAST AT 5 MPH. ADDITIONAL STRONG
THUNDERSTORMS WERE DEVELOPING OVER CENTRAL AND NORTHERN GUILFORD
COUNTY.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. IF YOU
CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3613 8046 3614 8024 3626 8023 3624 7954
3591 7955 3592 8004 3583 8005 3583 8042
3585 8042 3585 8039 3588 8042 3589 8037
3593 8037 3596 8038 3599 8043 3601 8042
3607 8047
TIME...MOT...LOC 2330Z 334DEG 5KT 3598 8026
$$
VINCENT529
WWUS52 KRAH 202345
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT TUE MAR 20 2012
NCC057-067-081-210000-
/O.CON.KRAH.SV.W.0020.000000T0000Z-120321T0000Z/
DAVIDSON NC-FORSYTH NC-GUILFORD NC-
745 PM EDT TUE MAR 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR GUILFORD...SOUTHEASTERN FORSYTH AND NORTHERN DAVIDSON COUNTIES...
AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
SUMMERFIELD...OR 10 MILES NORTH OF GREENSBORO...MOVING SOUTH AT 15
MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...SUMMERFIELD...LAKE
TOWNSEND...AND GREENSBORO.
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WERE LOCATED IN NORTHERN
DAVIDSON COUNTY NEAR THE TOWNS OF ARCADIA AND WELCOME...MOVING SOUTH
AT 5 TO 10 MPH.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. IF YOU
CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3626 8005 3624 7954 3591 7955 3592 8004
3583 8005 3583 8042 3585 8042 3585 8039
3588 8042 3589 8037 3593 8037 3596 8038
3599 8043 3601 8042 3603 8044
TIME...MOT...LOC 2343Z 346DEG 15KT 3622 7987
$$
VINCENT579
WWUS52 KRAH 210001
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT TUE MAR 20 2012
NCC057-067-081-210009-
/O.EXP.KRAH.SV.W.0020.000000T0000Z-120321T0000Z/
DAVIDSON NC-FORSYTH NC-GUILFORD NC-
801 PM EDT TUE MAR 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR GUILFORD...SOUTHEASTERN
FORSYTH AND NORTHERN DAVIDSON COUNTIES EXPIRES AT 800 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED...AND SEVERE
WEATHER IS NO LONGER EXPECTED AT THIS TIME. THEREFORE...THE WARNING
WILL BE ALLOWED TO EXPIRE.
HOWEVER...STRONG STORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL...GUSTY WINDS UP TO 45 MPH... TORRENTIAL RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING WILL PERSIST OVER PORTIONS OF GUILFORD...
FORSYTH AND DAVIDSON COUNTIES THROUGH 900 PM.
IF ANY OF THESE STORMS RE-INTENSIFY...A NEW SEVERE THUNDERSTORM
WARNING MAY BE NEEDED.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3626 8005 3624 7954 3591 7955 3592 8004
3583 8005 3583 8042 3585 8042 3585 8039
3588 8042 3589 8037 3593 8037 3596 8038
3599 8043 3601 8042 3603 8044
TIME...MOT...LOC 2359Z 286DEG 16KT 3611 7983
$$
VINCENTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:13 PM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Mar 20, 3:13 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 313 PM EDT TUE MAR 20 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL DRIFT OVER EASTERN NORTH CAROLINA THROUGH WEDNESDAY. OTHERWISE... A LARGE AREA OF HIGH PRESSURE WILL HOLD OVER THE EASTERN UNITED STATES THROUGH THE REST OF THE WEEK...BRINGING UNSEASONABLY WARM WEATHER TO THE REGION. A STORM SYSTEM WILL APPROACH FROM THE WEST BY THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM TUESDAY... THE FORECAST REMAINS DIFFICULT WITHIN THIS REGIME OF HIGH MOISTURE AND VERY WEAK FLOW THROUGH A DEEP LAYER. THIS MORNING'S SHOWERS/STORMS... ORIENTED ALONG A MOISTURE GRADIENT EVIDENT IN WATER VAPOR IMAGERY AND LIKELY FORCED BY VERY SUBTLE TOUGH-TO-TRACK PERTURBATIONS... HAS MOVED WELL TO OUR SOUTH AND DISSIPATED. MOISTURE CONTENT REMAINS QUITE HIGH WITH PRECIPITABLE WATER VALUES OVER 200% OF NORMAL. LOW LEVEL LAPSE RATES HAVE STEEPENED TO OVER 8.0 C/KM SO FAR WITH LATEST MLCAPE OF 500 (SOUTH) TO 1500 (NORTH) J/KG... WHICH INCLUDES UP TO 500 J/KG OF CAPE IN THE -10C TO -30C LAYER... SO INSTABILITY IS BECOMING SUFFICIENT TO TRIGGER STORMS... AND INDEED SCATTERED SHOWERS/STORMS ARE DEVELOPING OVER THE NC MOUNTAINS/FOOTHILLS. SMALL HAIL REMAINS POSSIBLE WITH ANY OF THESE STORMS. BUT THE WEAK WIND FIELD IS LIKELY ADVERSELY IMPACTING DEVELOPMENT WITH EFFECTIVE SHEAR BARELY REACHING 15-20 KTS... AND LARGE SCALE FORCING FEATURES ARE WEAK OR LACKING. THE ELONGATED MID LEVEL VORTICITY MAX STRETCHING FROM PA TO JUST OFF THE NRN NC COAST WILL DRIFT VERY SLOWLY TO THE SOUTH-SOUTHWEST OVERNIGHT... WHICH MAY HELP FORCE ASCENT LATE TONIGHT... AND WEAK UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A 40-50 KT JET OFF THE CAROLINA COAST TONIGHT MAY ALSO BE JUST ENOUGH IN THIS SORT OF VOLATILE ENVIRONMENT TO HELP TIP OFF CONVECTION OVERNIGHT. WILL KEEP ISOLATED TO SCATTERED (IN THE NW CWA) STORMS INTO EARLY EVENING... THEN RETAIN ISOLATED STORMS AREAWIDE OVERNIGHT. IDEALLY... WE WOULD LIKE TO BE ABLE TO PINPOINT EXACTLY WHERE AND WHEN THESE ISOLATED STORMS (OR STORM CLUSTERS) WILL FORM THROUGH TONIGHT... BUT THIS IS NEXT TO IMPOSSIBLE WITHIN THIS WARM AND DEEPLY MOIST ENVIRONMENT WITH SUCH WEAK WIND FIELDS. WITH NO INDICATION THAT THERE MIGHT BE A CHANGE IN THE CHARACTER OF THE COLUMN ABOVE 925 MB INCLUDING CONTINUED DECENT LAPSE RATES ALOFT AND NOCTURNAL UPPER-TROPOSPHERIC COOLING... AND WITH LIKELY LOW LEVEL DECOUPLING OVERNIGHT WHICH COULD PROMPT WEAK LOW LEVEL JET FORMATION THAT COULD HELP SUSTAIN CONVECTION... THE RISK OF STORMS MAY ACTUALLY BE HIGHER OVERNIGHT THAN EARLIER IN THE NIGHT. AREAS OF FOG ARE ONCE AGAIN FAVORED IN THIS PATTERN... ALTHOUGH CONVECTIVE CLUSTERS OVERNIGHT WOULD GREATLY LIMIT THE DENSITY AND EXTENT OF ANY FOG. FOLLOWING PERSISTENCE... EXPECT LOWS IN THE UPPER 50S TO NEAR 60. -GIH && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 312 PM TUESDAY... FOR WEDNESDAY/WEDNESDAY NIGHT: MORE OF THE SAME WITH HIGH PRECIPITABLE WATER AND WEAK STEERING. THE ELONGATED WEAK MID LEVEL LOW TO OUR NORTHEAST WILL CONTINUE A DRIFT TOWARD THE SOUTH... MOVING TO OVER NE NC BY LATE WEDNESDAY NIGHT. WITH RIDGING HOLDING FROM THE EASTERN GULF UP THROUGH THE WRN CAROLINAS INTO THE EASTERN GREAT LAKES... THE WEAK WIND FIELD WILL ACTUALLY LEAD TO VERY LITTLE IN THE WAY OF DPVA AS THIS VORTICITY CENTER APPROACHES... FURTHER COMPLICATING ATTEMPTS TO DETERMINE WHAT AREAS WILL SEE THE BEST CHANCES FOR CONVECTION... AND WHEN IT MIGHT OCCUR. LOW LEVEL FLOW FROM THE SOUTHEAST... BETWEEN THE OFFSHORE-CENTERED HIGH AND THE LOW/FRONT WELL OUT OVER THE PLAINS... IS EXPECTED TO BECOME A BIT STRONGER (YET STILL WEAK) WHICH MIGHT HELP DRIVE THE OFFSHORE CONVECTION INLAND... AND ADDITIONAL STORMS ARE ALSO POSSIBLE OVER THE HIGHER TERRAIN AS WELL IN THE AFTERNOON. WILL CONTINUE WITH SCATTERED STORMS EVERYWHERE... WITH GREATER COVERAGE IN THE VERY EARLY MORNING... AGAIN IN THE LATE AFTERNOON WITH AFTERNOON DESTABILIZATION... AND VERY LATE WEDNESDAY NIGHT... FOLLOWING PERSISTENCE AND WRF INDICATIONS OF A SLOW-MOVING CLUSTER OF SHOWERS/STORMS OVER THE COASTAL PLAIN AFTER MIDNIGHT. AND ONCE AGAIN... PATCHY FOG IS POSSIBLE TOWARD DAYBREAK THURSDAY. HIGHS 74-80... ON THE COOL END OF STATISTICAL GUIDANCE GIVEN THE EXPECTED VARIABLY CLOUDY SKIES. LOWS 55-61. FOR THURSDAY/THURSDAY NIGHT: ALREADY-ELEVATED UNCERTAINTY GROWS WITH TIME... HOWEVER IT APPEARS THAT WE SHOULD SEE A RELATIVE DRYING TREND AS THE MID LEVEL RIDGE SHIFTS A BIT FURTHER EASTWARD AND THE LOW LEVEL FLOW BECOMES MORE LIGHT SOUTHERLY AND SOUTHWESTERLY... A BIT DRIER TRAJECTORY THAN WE'VE BEEN SEEING OF LATE. THE WEAK MID LEVEL LOW OVER ERN NC EARLY THURSDAY CONTINUES TO DRIFT TO THE SSE... LEADING TO AN EVEN WEAKER FLOW IN THE MID LEVELS OVER CENTRAL NC. MODELS INDICATE AN 850 MB TROUGH PASSAGE OFF THE COAST OF THE NORTHEAST U.S. LATE THURSDAY... WHICH TURNS LOW LEVEL WINDS OVER CENTRAL NC AROUND TO A WEST OR WNW DIRECTION... CUTTING DOWN ON LOW LEVEL MOISTURE... WHILE MODEL PRECIP WATER FORECASTS DO SHOW A REDUCTION FROM NW TO SE (ALTHOUGH THEY REMAIN ABOVE NORMAL). WILL KEEP A MENTION OF SCATTERED STORMS THURSDAY AFTERNOON... ENDING THURSDAY EVENING. HIGHS 75-80... IN LINE WITH STATISTICAL GUIDANCE... AND LOWS ONCE AGAIN VERY WARM IN THE UPPER 50S TO NEAR 60. -GIH && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 305 PM TUESDAY... THE OMEGA BLOCK OVER THE EASTERN TWO-THIRDS OF THE US WILL BEGIN TO BREAK DOWN FRIDAY AS THE WEAK UPPER LOW OFF THE CAROLINA COAST GIVES WAY AND DRIFTS SOUTHEAST AWAY FROM THE COAST. THE DEEP UPPER LOW OVER THE SOUTHERN PLAINS WILL LIFT NORTHEAST INTO THE MIDWEST...CAUSING THE UPPER RIDGE TO WEAKEN AND SHIFT EAST OVER NC. WITH THE RIDGE AXIS CLOSE TO IF NOT DIRECTLY OVERHEAD AND MODELS SHOWING DIVERGENT LOW LEVEL FLOW...CONVECTION SHOULD BE AT A RELATIVE MINIMUM FOR THE PERIOD. WILL PLACE HIGHEST SLIGHT CHANCE OVER THE WEST AS INCREASING UPPER LEVEL DIFFLUENCE AHEAD OF THE UPPER LOW/OCCLUDED SURFACE FRONT SHOULD TRIGGER SHOWERS/STORMS IN THE MOUNTAINS....WHICH WILL EVENTUALLY WORK EAST INTO THE WESTERN PIEDMONT FRIDAY EVENING. USING DRY ADIABATIC MIXING TO 850MB IN SOUTHWESTERLY LOW LEVEL FLOW YIELDS HIGHS IN THE UPPER 70S AND LOWER 80S. ONGOING SHOWERS AND STORMS ALONG THE OCCLUDED FRONT WILL EVENTUALLY ACROSS THE MOUNTAINS AND INTO CENTRAL NC FRIDAY NIGHT AND SATURDAY MORNING. BECAUSE THE SYSTEM WILL LONG BE OCCLUDED AND THE MID LEVEL FLOW WILL BECOME INCREASINGLY WEST-SOUTHWESTERLY...THERE IS SOME UNCERTAINTY AS TO HOW WELL PRECIP WILL BE ABLE TO HOLD TOGETHER WITH EASTWARD EXTENT. WHAT CONVECTION THAT DOES MAKE IT INTO THE EAST IS FORECAST TO MOVE TO THE COAST BY SATURDAY MORNING..WITH A DRY SLOT THEN FORECAST TO SPREAD ACROSS THE AREA AS THE UPPER LOW DRIFTS ACROSS THE OHIO VALLEY. HOWEVER...THE BOUNDARY LAYER IS FORECAST TO REMAIN FAIRLY MOIST ON SATURDAY...AND COMBINED WITH POTENTIAL FOR STRONG HEATING (FORECAST HIGHS IN THE UPPER 70S TO AROUND 80)...STEEPENING LAPSE RATES ALOFT...AND STRENGTHENING SHEAR WITH THE APPROACH OF THE UPPER LOW...SEVERE WEATHER MAY BE POSSIBLE SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. THE UPPER LOW WILL THEN MOVE OVERHEAD SUNDAY...WHICH SHOULD CONTINUE THE CHANCE OF INSTABILITY DRIVEN SHOWERS/STORMS INTO SUNDAY. ONCE THE UPPER LOW MOVES EAST LATE SUNDAY OR SUNDAY NIGHT...WE SHOULD SEE A RAPID DRYING TREND AND SLIGHT COOL DOWN BEFORE THE UPPER RIDGE BUILDS BACK ACROSS THE SOUTHEAST NEXT WEEK. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 155 PM TUESDAY... VFR CONDITIONS WILL HOLD THROUGH THIS EVENING... EXCEPT FOR IN AND NEAR ISOLATED TO SCATTERED THUNDERSTORMS. THE GREATEST AREAL COVERAGE OF THESE STORMS WILL BE AT INT/GSO/RDU FROM LATE AFTERNOON INTO EARLY EVENING... BUT AN ISOLATED STORM COULD IMPACT ANY OF THE CENTRAL NC TERMINAL FORECAST SITES THROUGH THE ENTIRE NIGHT. LOCALIZED MVFR/IFR CONDITIONS LASTING 1-2 HOURS ARE POSSIBLE IN AND NEAR ANY STORMS... ALONG WITH A RISK OF SMALL HAIL. AFTER 05Z... AREAS THAT EXPERIENCE MOSTLY CLEAR SKIES THIS EVENING WILL SEE DEVELOPMENT OF IFR/LIFR FOG/STRATUS... WHICH WILL LAST UNTIL 13-14Z WHEN ANY CIGS WILL SLOWLY LIFT TO MVFR AS THEY MIX OUT TO SCATTERED... FINALLY EVOLVING TO PREDOMINANTLY VFR CONDITIONS AFTER 16Z WEDNESDAY. SURFACE WINDS WILL STAY LIGHT/VARIABLE (ALTHOUGH MAINLY FROM THE SE OR SOUTH) THROUGH THE PERIOD. LOOKING BEYOND 18Z WEDNESDAY AFTERNOON... ANOTHER ROUND OF SCATTERED STORMS ARE EXPECTED DURING THE AFTERNOON INTO EVENING... TAPERING TO ISOLATED BUT PERSISTING OVERNIGHT... AS AN UPPER LEVEL DISTURBANCE DRIFTS OVER EASTERN NC. IFR/LIFR CONDITIONS ARE EXPECTED LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING. MORE SCATTERED STORMS ARE POSSIBLE THURSDAY... MAINLY IN THE AFTERNOON. EARLY MORNING IFR CONDITIONS WITH FOG AND LOW STRATUS ARE POSSIBLE FRIDAY MORNING AND SATURDAY MORNING. MORE NUMEROUS STORMS WILL ARRIVE FRIDAY NIGHT... WITH ANOTHER ROUND SATURDAY NIGHT INTO SUNDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...HARTFIELD LONG TERM...SMITH AVIATION...HARTFIELD
Hazardous weather outlook, Mar 20, 4:06 PM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 406 PM EDT TUE MAR 20 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-211300- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 406 PM EDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. A FEW STORMS THIS AFTERNOON INTO TONIGHT COULD BECOME STRONG... PRODUCING HAIL ONE HALF INCH IN DIAMETER. LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH ANY STORMS... WHICH MAY PRODUCE SIGNIFICANT STREET FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY THROUGH SATURDAY NIGHT. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 20, 5:10 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 E LOUISBURG 36.09N 78.20W
03/20/2012 E0.25 INCH FRANKLIN NC PUBLIC
PEA SIZE HAIL REPORTED AT BULL CREEK GOLF COURSE
&&
EVENT NUMBER RAH1200107
ELLISSpecial weather statement, Mar 20, 5:32 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT TUE MAR 20 2012
NCZ026-041-202230-
FRANKLIN-WAKE-
532 PM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE AND FRANKLIN COUNTIES
THROUGH 630 PM EDT...
AT 532 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUNN...OR ABOUT 7 MILES SOUTH OF LOUISBURG...MOVING SOUTHWEST AT 10
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PILOT...AND
ROLESVILLE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3602 7813 3582 7825 3573 7841 3573 7843
3583 7858 3612 7834
TIME...MOT...LOC 2132Z 031DEG 10KT 3599 7828
VINCENTSpecial weather statement, Mar 20, 6:36 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT TUE MAR 20 2012
NCZ021-022-038-039-202330-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
636 PM EDT TUE MAR 20 2012
...SCATTERED STRONG THUNDERSTORMS OVER THE TRIAD REGION...
AT 631 PM EDT... RADAR INDICATED STRONG THUNDERSTORMS OVER NORTHWEST
FORSYTH COUNTY... NEAR DONNAHA... OR ABOUT 10 MILES NORTHWEST OF
WINSTON-SALEM... MOVING SOUTHEAST AT 10 MPH. OTHER STRONG
THUNDERSTORMS WERE LOCATED OVER SOUTHERN FORSYTH... SOUTHEAST
GUILFORD... AND NORTHERN DAVIDSON COUNTY. THE STRONGEST STORMS WERE
OVER HIGH POINT... 5 MILES SOUTH OF WINSTON-SALEM... AND BETWEEN
LEXINGTON AND THOMASVILLE... ALL MOVING SLOWLY SOUTH AT 5 TO 10 MPH.
VERY HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR
WERE OCCURRING. MOST AREAS WILL RECEIVE HEAVY RAINFALL FOR 20 TO 30
MINUTES.
FREQUENT LIGHTNING AND PEA SIZED HAIL WILL PRODUCE THE MAIN WEATHER
HAZARDS. GUSTY WINDS TO 40 MPH WILL ALSO OCCUR.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
&&
LAT...LON 3614 8044 3621 8045 3622 8044 3625 8046
3627 8044 3627 8031 3588 7965 3563 7994
3571 8025 3592 8038 3596 8038 3598 8042
3601 8042 3603 8045 3611 8050
TIME...MOT...LOC 2231Z 317DEG 7KT 3618 8039
BADGETTLocal storm report, Mar 20, 6:38 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
638 PM EDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 4 W BUNN 35.97N 78.33W
03/20/2012 E1.00 INCH FRANKLIN NC 911 CALL CENTER
QUARTER SIZE HAIL REPORTED WEST OF BUNN
&&
EVENT NUMBER RAH1200108
ELLISLocal storm report, Mar 20, 6:41 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 WSW BUNN 35.95N 78.30W
03/20/2012 E1.00 INCH FRANKLIN NC PUBLIC
QUARTER SIZE HAIL REPORTED ON BOB RICHARDS ROAD
&&
EVENT NUMBER RAH1200109
ELLISSpecial weather statement, Mar 20, 7:04 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT TUE MAR 20 2012
NCZ021-022-038-039-202330-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
704 PM EDT TUE MAR 20 2012
...THUNDERSTORMS WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING
DEVELOPING FROM WINSTON-SALEM TO GREENSBORO...
AT 700 PM EDT... RADAR INDICATED THUNDERSTORMS DEVELOPING RAPIDLY
FROM WINSTON-SALEM TO GREENSBORO. THE STRONGEST STORMS WERE OVER
DOWNTOWN WINSTON-SALEM EXTENDING SOUTH EAST TO NEAR SEDGE GARDEN...
AND OVER WESTERN GUILFORD COUNTY... JUST SOUTHWEST OF GREENSBORO...
AND JUST NORTH OF GREENSBORO. THESE STORMS WERE NEARLY STATIONARY.
VERY HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR
WERE OCCURRING. IF THE STORMS PERSIST OVER 30 MINUTES... FLOODING OF
URBAN AREAS AND ALONG SMALL CREEKS AND STREAMS WILL OCCUR.
INTERSTATE 40 FROM CLEMMONS TO DOWNTOWN TO KERNERSVILLE WILL BE
SUSCEPTIBLE FOR FLOODING.
FREQUENT LIGHTNING AND PEA SIZED HAIL WILL PRODUCE ALSO OCCUR. GUSTY
WINDS TO 40 MPH WILL ALSO OCCUR.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
&&
LAT...LON 3614 8044 3621 8045 3622 8044 3625 8046
3627 8044 3627 8031 3588 7965 3563 7994
3571 8025 3592 8038 3596 8038 3598 8042
3601 8042 3603 8045 3611 8050
TIME...MOT...LOC 2302Z 180DEG 4KT 3618 8039
BADGETTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:33 AM EDT | Special Weather Statement | RAH | Granville, Vance | 57 min |
| Mar 20, 3:04 AM EDT | Special Weather Statement | RAH | Vance | 56 min |
| Mar 20, 4:57 AM EDT | Special Weather Statement | RAH | Durham | 63 min |
| Mar 20, 5:44 AM EDT | Special Weather Statement | RAH | Wake | 61 min |
| Mar 20, 5:59 AM EDT | Special Weather Statement | RAH | Wake | 61 min |
| Mar 20, 6:43 AM EDT | Special Weather Statement | RAH | Harnett, Lee | 62 min |
| Mar 20, 7:08 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Lee, Moore | 52 min |
| Mar 20, 9:26 AM EDT | Special Weather Statement | RAH | Granville | 64 min |
| Mar 20, 9:50 AM EDT | Special Weather Statement | RAH | Richmond | 55 min |
| Mar 20, 10:36 AM EDT | Special Weather Statement | RAH | Richmond | 54 min |
| Mar 20, 10:41 AM EDT | Special Weather Statement | RAH | Wake | 64 min |
| Mar 20, 4:04 PM EDT | Special Weather Statement | RAH | Franklin | 41 min |
| Mar 20, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 39 min |
| Mar 20, 5:03 PM EDT | Special Weather Statement | RAH | Randolph | 57 min |
| Mar 20, 5:32 PM EDT | Special Weather Statement | RAH | Franklin | 58 min |
| Mar 20, 5:58 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 28 min |
| Mar 20, 6:36 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 54 min |
| Mar 20, 7:04 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 26 min |
| Mar 20, 7:13 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 3 hr |
| Mar 20, 7:39 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.